Donate Now
We've Moved! Check out our new boards.
  New Poll  
my profile | directory login | search | faq | forum home

  next oldest topic   next newest topic
» Scarleteen Boards: 2000 - 2014 (Archive) » SCARLETEEN CENTRAL » Bodies » can a colon infection stop my period?

 - UBBFriend: Email this page to someone!    
Author Topic: can a colon infection stop my period?
Wannawait81
Neophyte
Member # 26924

Icon 5 posted      Profile for Wannawait81     Send New Private Message       Edit/Delete Post 
I've been trying to get to the bottom of some abdominal pain I've been having. I haven't had a period for about eight weeks, and I'm wondering if it has to do with a stomach flu I had about four weeks ago.

(from my post, just yesterday http://www.scarleteen.com/forum/Forum10/HTML/001176.html

I went to the doctor who said I have a colon infection (probably has been around for a month since I had a really awful stomach flu), and he put me on erythromycin to see if it would clear things up (however I'm only experiencing more pain thus far). I'm wondering if that is affecting my period schedule, or if they are entirely unrelated problems. I guess I'll have to wait until my next appointment (in a month) to figure things out... any ideas?

Thanks.


Posts: 6 | Registered: Jan 2006  |  IP: Logged | Report this post to a Moderator
NobodySaidItWasEasy
Activist
Member # 24765

Icon 10 posted      Profile for NobodySaidItWasEasy     Send New Private Message       Edit/Delete Post 
If the erythromycin is causing you serious pain, go straight back to the doctor!! I was put on it a coupla years ago and I turned out to be seriously allergic to it - I've never been in so much pain in my life. When I went back to the doctor, he said that lots of people are allergic to erythromycin and gave me different antibiotics.
Posts: 97 | Registered: Aug 2005  |  IP: Logged | Report this post to a Moderator
LilBlueSmurf
Scarleteen Volunteer
Member # 1207

Icon 10 posted      Profile for LilBlueSmurf     Send New Private Message       Edit/Delete Post 
It can take a day or two for the antibiotics to kick in and start to fight the infection (and thus, reduce the pain).

Is the pain you've been having the same as the pain you had before you started taking the erythromycin?

From this website;

quote:
Allergic reactions can occur with erythromycin use. People with a history of allergy, asthma, hay fever or hives seem to be more susceptible to these reactions. The reaction can be immediate and severe. Allergic symptoms include wheezing, hives, itching, swelling, joint and muscle pain, difficulty breathing, fever and skin rashes. Nausea and vomiting are not symptoms of an allergic reaction.

If you're having any of these symptoms, you need to go back to the doctor asap.

As for your period, the stress of the infection on your body can delay your period.


Posts: 7168 | From: Ontario | Registered: Sep 2000  |  IP: Logged | Report this post to a Moderator
Wannawait81
Neophyte
Member # 26924

Icon 10 posted      Profile for Wannawait81     Send New Private Message       Edit/Delete Post 
Thanks everyone. You've been most helpful. I did call the doctor (or talked to a nurse, I guess) about it, and they called in some Keflex or something, but I decided not to fill it. After all of yesterday and part of today, the pain started subsiding with every stool I had, and it's clear (looking at what's been coming out) that the infection is starting to dissipate.

Another mark of things clearing up was my period began again this afternoon.. all things considered I'm sticking with the erythromycin, because I'm not seeing any allergy to it, and the pain isn't nearly as great as it was the first day on the meds. The pain was different (more severe and broader across my abdomen) but my guess is, it was just the meds at war with a pretty nasty infection.

Thanks again to everybody for your help. I appreciate all your advice, I hope I can report back 'all clear' in another week.


Posts: 6 | Registered: Jan 2006  |  IP: Logged | Report this post to a Moderator
Heather
Executive Director & Founder
Member # 3

Icon 10 posted      Profile for Heather     Send New Private Message       Edit/Delete Post 
Just to be clear: you are takingt the erythromycin to completion of its cycle, yes?

Symptoms getting better or seeming to go away doesn't mean the infection is, and just in case it's unclear, you do need to take antibiotics until they're gone.


Posts: 68290 | From: An island near Seattle | Registered: May 2000  |  IP: Logged | Report this post to a Moderator
Wannawait81
Neophyte
Member # 26924

Icon 14 posted      Profile for Wannawait81     Send New Private Message       Edit/Delete Post 
No worries. I just started the medication on Tuesday, and I have a full week's worth, and of course I intend to finish all the medication my doctor prescribed.

But thanks. I was simply making the connection that on Wednesday, after being on erythromycin for a full 24 hours (250mg 4x a day), my period started again after an 8-week stretch of no period. So the lack of cycles might have been due to my colon infection, or changes in my exercise habits (always fluctuating, I'm working on it tho), or even stress. I'm done with college and my boyfriend just finished too, and we've been trying to make educated decisions rather than jumping to an engagement now that we're done w/ school. (We have decided to wait until we're more settled in w/ jobs, etc., but anyway, you get the idea: stress might have also been a factor)...

The main thing is, the pain was worse on Wednesday for a while, but I think now that I'm having my period (and really heavy, by the way), probably a lot of pressure in my middle is being relieved, so I'm beginning to feel a bit better.

Again, still gonna finish the meds, but really, thanks for your concern. I love this board. You guys are so caring, I've never gotten feedback like this so quickly before from an internet forum.


Posts: 6 | Registered: Jan 2006  |  IP: Logged | Report this post to a Moderator
   

  New Poll   Close Topic   Feature Topic   Move Topic   Delete Topic next oldest topic   next newest topic
 - Printer-friendly view of this topic
Hop To:


Contact Us | Get the Whole Story! Go Home to SCARLETEEN: Sex Ed for the Real World | Privacy Statement

Copyright 1998, 2014 Heather Corinna/Scarleteen
Scarleteen.com: Providing comprehensive sex education online to teens and young adults worldwide since 1998

Information on this site is provided for educational purposes. It is not meant to and cannot substitute for advice or care provided by an in-person medical professional. The information contained herein is not meant to be used to diagnose or treat a health problem or disease, or for prescribing any medication. You should always consult your own healthcare provider if you have a health problem or medical condition.

Powered by UBB.classic™ 6.7.3